Florida, 2002

Tornado in Florida, December 31, 2002

December 31, 2002 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 31, 9:45 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 31, 9:45 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
945 AM CST TUE DEC 31 2002

ISSUED A FLASH FLOOD WATCH FURTHER EASTWARD ACROSS FCST AREA FOR
TODAY AS SQUALL LINE PRODUCING RAINFALL RATES OF AROUND 2 INCHES PER
HOUR...WITH LOCALIZED AMOUNTS APPROACHING 4 INCHES.  AN ADDITIONAL 1
TO 2 INCHES OF RAINFALL IS POSSIBLE BEHIND THE SQUALL LINE AS AN
AREA OF MODERATE RAINFALL CONTINUES.  THE FFA IS GENERALLY ALONG AND
SOUTH OF A CHATOM...GROVE HILL...MONROEVILLE...ANDALUSIA LINE.

WILL UPDATE ZONES APPROPRIATELY FOR THE FLASH FLOOD WATCH.  WILL
ALSO CONTINUE WITH SEVERE WORDING FOR TODAY.  ALTHOUGH SQUALL LINE
WILL MOVE EAST OF THE FCST AREA BY AROUND NOON TODAY...VERY COLD
UPPER LOW IN THE WAKE OF THE SYSTEM WILL RESULT IN THE POSSIBILITY
OF SCATTERED STORMS OVER THE REGION THIS AFTERNOON...WITH LARGE HAIL
BEING THE PRIMARY THREAT.  WILL WORD ACCORDINGLY.

12/SHEPHERD

PREVIOUS DISCUSSION FOLLOWS...
*********************************************8
FORECAST TIMING LOOKS PRETTY GOOD AND AM NOT ANTICIPATING MANY
CHANGES...WILL LIKELY BE SOME CHANGES BASED ON RADAR TRENDS AND 06Z
MODEL RUNS JUST PRIOR TO ISSUE. SQUALL LINE MOVING ACROSS WESTERN
MISSISSIPPI WILL ARRIVE AROUND DAYLIGHT...BUT RAIN WILL HAVE ALREADY
SPREAD ACROSS MY MISSISSIPPI ZONES AND PARTS OF SOUTHWEST ALABAMA
FROM CONVECTION DEVELOPING IN ADVANCE OF SQUALL LINE.  INSTABILITY
CONTINUES TO BE THE LIMITING FACTOR WITH THIS SYSTEM...WITH LOW
CAPES OF 200-400 ONLY ADVANCING INTO THE COASTAL AREA EARLY THIS
MORNING...SHOWERS AND THUNDERSTORMS IN ADVANCE OF MAIN LINE MAY EVEN
STABILIZE AIR MASS FOR A FEW HOURS AND TAKE THE EDGE OF SQUALL
LINE...IN ANY EVENT WILL CONTINUE SEVERE WORDING AND MENTION OF
HEAVY RAIN.  LIKELY TOO LATE FOR A FLASH FLOOD WATCH...AND STILL
BORDERLINE WITH GUIDANCE...MISSISSIPPI COUNTIES NEED 2.2 TO 2.6 IN
THREE HOURS AND ALABAMA COUNTIES 3 TO 4. HPC SUGGESTING 11/2 TO 2
INCHES WITH SQUALL LINE.  SURFACE LOW FORECAST TO MOVE UP THE AL/MS
BORDER THIS AFTERNOON WITH UPPER LOW AND COLD CORE OF TEMPERATURES
ALOFT SHOULD CONTINUE RISK OF STORMS INTO LATE AFTERNOON AND EARLY
EVENING. LOOKS LIKE CLOUDS WILL HANG AROUND INTO NEW YEARS DAY AS
UPPER LOW DEPARTS SLOWLY TO THE NORTHEAST.

MARINE...SMALL CRAFT ADVISORY REMAINS FOR ALL ZONES BUT WILL BUMP UP
THE WINDS SPEED A BIT FOR TODAY.  WINDS WILL GRADUALLY VEER TO THE
WEST LATER TONIGHT AS SURFACE LOW MOVES NORTHWARD.

FIRE...WILL BE WINDY BUT WET WITH SQUALL LINE CROSSING AREA TODAY
AND POSSIBILITY OF RAIN LINGERING INTO TONIGHT. STRONG 40 MPH
TRANSPORT WINDS WILL BE OFFSET BY LOW MIXING HEIGHTS...THUS KEEPING
DISPERSION INDICES BELOW CRITICAL LEVELS...ALTHOUGH STILL GOOD IN
THE 55-65 RANGE.  WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED ON
TUESDAY.

P.S.

AFTER REVIEWING DATA...THINK I WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR MY INLAND MISSISSIPPI COUNTIES THROUGH TONIGHT. THE
CHICKASWHAY RIVER WAS STILL ABOVE FLOOD STAGE MONDAY
MORNING...CURRENT RAIN AND ADDITIONAL RAIN COULD EASILY EXCEED
GUIDANCE.

PRELIMINARY CCF NUMBERS...
MOB TE 070/048 061/045 059 11+41
PNS TE 068/050 061/047 062 11+42
DTS TE 067/054 060/050 063 11+52
GZH TE 066/049 057/042 058 11+52
2RO TE 067/047 055/040 055 11+52
61A TE 067/049 057/042 058 11+52

MOB...
AL...FLASH FLOOD WATCH THROUGH 10 PM ALZ052-053-055-056-059>064
    SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH 10 PM FLZ001>006
     SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...FLASH FLOOD WATCH TODAY THROUGH 10 PM MSZ067-075-076-078-079.
Hazardous weather outlook, Dec 31, 5:30 AM CST, 4 hours 17 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
A SQUALL LINE OVER SOUTHEAST MISSISSIPPI EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA TODAY. SEVERE STORMS ARE POSSIBLE OVER THE
AREA EAST OF INTERSTATE 65 AND THE WEST FLORIDA PANHANDLE AFTER MID
MORNING.  A TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MOST OF THE AREA.
ADDITIONAL SEVERE WEATHER WATCHES MAY BE NEEDED OVER THE EASTERN
SECTIONS LATER THIS MORNING.

AN UPPER AIR DISTURBANCE MOVING TOWARD SOUTHWEST ALABAMA LATER THIS
AFTERNOON MAY PRODUCE ADDITIONAL SEVERE STORMS OVER THE AREA LATER
TODAY.

A FLASH FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR INLAND
SOUTHEAST MISSISSIPPI. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE
SQUALL LINE THIS MORNING AND SCATTERED BUT LOCALLY HEAVY RAIN THIS
AFTERNOON AS THE UPPER AIR DISTURBANCE ARRIVES. SINCE MANY RIVERS IN
THE AREA ARE STILL NEAR OR ABOVE FLOOD STAGE...ADDITIONAL HEAVY RAIN
WILL RUNOFF QUICKLY. THE RIVERS WILL LIKELY RISE TO ABOVE FLOOD
STAGE AGAIN BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS IS EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Okaloosa

When
December 31, 9:47 AM CST to 9:48 AM CST
Where
Okaloosa County, Florosa
Rating
F1
Path length
0.5 mi
Path width
40 yd
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
30.417, -86.717

A tornado moved onshore near Florosa and caused damage as it moved northeast through a small subdivision. Two older manufactured homes were destroyed near the water as the tornado moved inland. The tornado moved across U. S. Highway 98 before dissipating. Several other homes suffered structural damage mostly to their roofs and siding. Some vehicles were also damaged by flying debris. No major injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyThe tornado archive for Florida, 2002Warnings in Florida, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327069.